Dr Tang’s Advice On Medication Overuse

NSAIDs, non-steroidal anti-inflammatory drugs are used to relieve pain, reduce inflammation, and to reduce a high temperature. For example, ibuprofen, naproxen etc. We’ve sat down with our GP Dr Tang to discuss the negative effects of overusing medication.

 

While this kind of medication can help to relieve headaches and similar aches and pains, if overused they can cause great harm. These drugs have been noted as one of the leading causes of hospitalisation within patients who are admitted into hospital for adverse or negative side effects of medications. People with pre-existing heart conditions and elderly people are more likely to suffer with severe reactions, such as heart damage or strokes from NSAIDs. Elderly people are also at more risk for the damage to the stomach and the digestive system.

 

While NSAIDs can be remarkably helpful medications, they can cause trouble. As with many medications, the risk of serious side effects goes up when taken in higher than recommended doses.

 

Common medications such as NSAIDS (ibuprofen, naproxen, indomethacin) may contribute to recurrent headaches especially when the patient exceeds the recommended daily dosages.

 

The most frequently reported side effects of NSAIDs are gastrointestinal (stomach and gut) symptoms are:

  • Gas
  • Bloating
  • Heartburn
  • Stomach pain
  • Nausea
  • Vomiting
  • Diarrhoea and/or constipation.

 

It is advised that you should not use an over-the-counter NSAID for more than three days for fever and 10 days for pain. When taking an NSAID for a longer time, your doctor should monitor you.

Chronic NSAID use can also worsen diseases, such as heart disease and high blood pressure.

 

If you are experiencing any unusual or persistent symptoms that are causing you pain, you should contact your GP immediately. At Pall Mall, we offer private GP appointments and many screening services for peace of mind. Click here for more information or call us on 0161 3940310.

Right Menu Icon